Virginia, 2018

Hail and Damaging Winds in Virginia, August 31, 2018

August 31, 2018 · NWS RNK · 7 events in 3 counties and zones

A hot and humid air mass sparked isolated severe thunderstorms during the evening. These storms blew down several trees across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass sparked isolated severe thunderstorms during the evening. These storms blew down several trees across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 1:45 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 31, 1:45 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stationary front extends from the Mid-Atlantic Region into
the Mid Mississippi Valley. This feature will be the focus for
scattered showers and thunderstorms this afternoon and evening.
For the Labor Day weekend, the front will dissipate as high
pressure along the southeast Atlantic Coast builds over the Mid-
Atlantic region and dominates the weather pattern through the
first full week of September. This will ensure the continuation
of the very warm humid conditions across the forecast area.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Yesterday's storms wiped out a vast majority of the
instabilities over the area with the exception of the Mountain
Empire and Richlands areas. Now that this mornings stratus deck
has lifted, abundant sunshine is once again destabilizing the
environment with most areas seeing CAPE value around 2000 J/KG.
Storms have started over the Mountain Empire and NC High Country
early this afternoon and will spread northward across the rest
of the SW VA/SE WV mountains through this evening. Across the
foothills and piedmont counties, showers and thunderstorms
should arrive later this afternoon and linger deep into the
evening hours. Storms across the entire listening area will be
slow-movers with the potential for isolated stronger cells to
drop an inch or two of rain in an hour.

The upper level ridge in the western Atlantic will continue to
retrograde to the west and over the region tomorrow. Models are
showing a low level easterly flow that will likely result in a
morning stratus deck along and east of the Blue Ridge. For the
afternoon, this easterly flow will aid in the development of
showers and thunderstorms along the Blue Ridge. Mean flow is
once again weak, therefore storms will be slow moving and have
the potential to produce localized flooding.

Above normal temperatures will accompany this upper level
ridge. Saturday will be the coolest of the days this holiday
weekend with low to mid 80s across the mountains and mid to
upper 80s east into the piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EDT Friday...

Region will be under a strong upper ridge through the period.
Little change in air mass will mean warmth and humidity will
continue through Monday. Bias corrected guidance should be close
and will be used as a starting point for highs and lows.

Temperatures will be warm aloft and atmosphere will be somewhat
capped. But still expecting enough heating and instability for
isolated to scattered thunderstorms each afternoon and evening.
Similar to past few days, high precipitable water values and
modest storms motion may result in localized heavy rainfall.

Confidence was above average for all elements.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 100 PM EDT Friday...

Very little change in the long wave pattern Tuesday through
Thursday. with a strong upper ridge over the eastern United
States. 500 MB heights will be as high as 597dm over the Mid-
Atlantic region. Little to no surface boundaries or short wave
energy so daytime heating and instability will be the primary
focus for daily thunderstorms. Temperatures will remain above
normal.

Confidence was above average for all elements.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

For this afternoon, airmass will be recycled with daytime
heating resulting in cloud build-ups this afternoon with
formation of scattered showers and thunderstorms for the mid and
late afternoon. Similar to yesterday, activity will be slow
moving with torrential downpours associated with sub-VFR
conditions. Convective activity will linger until loss of
daytime heating followed by another night of river valley fog
and stratus.

Aside from gusty thunderstorm outflows, winds
surface and aloft are forecast to be 10 kts or less.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over the
Mid Atlantic Region this weekend and persist through next week.
Increased warming aloft will lessen the coverage of deep
convection, but there will continue to be at least a daily
threat for isolated to scattered activity...esp over the
mountains where cloud build ups will be most favorable over in
the vicinity of the higher terrain. This occurrence will be tied
to the peak heating part of the day, with little or no activity
otherwise. Early morning fog within the river valleys will also be
common...restrictions to visibility limited for a few hours each
morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Aug 31, 2:50 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
350 AM EDT Fri Aug 31 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
350 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 9:39 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 SSW CHRISTIANSBURG    37.09N 80.42W
08/30/2018                   MONTGOMERY         VA   NWS EMPLOYEE

            LARGE TREE LIMB DOWN

&&

AMS
Special weather statement, Aug 31, 1:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT FRI AUG 31 2018

VAZ017-032-311915-
Patrick-Floyd-
210 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD AND NORTH CENTRAL
PATRICK COUNTIES...

Until 315 PM EDT.

At 210 PM EDT, a strong thunderstorm was located near Floyd. the
storm is nearly stationary.

Locations impacted include...
Floyd...
Willis...
Woolwine...
Alum Ridge...
and Rocky Knob Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3693 8051 3698 8029 3688 8022 3687 8023
      3687 8021 3681 8017 3674 8049
TIME...MOT...LOC 1810Z 343DEG 1KT 3689 8038

RAB

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 31, 1:50 PM EST
Where
Grayson County, 2.11 mi W of Fallville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.750, -81.158

Thunderstorm winds blew down large tree limbs on Highway 21.

Hail, Wythe

When
August 31, 1:50 PM EST
Where
Wythe County, 2.07 mi N of Simmerman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -81.130

Thunderstorm Wind, Wythe

When
August 31, 1:54 PM EST
Where
Wythe County, 0.59 mi WNW of Wytheville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.953, -81.090

Thunderstorm winds blew down one tree near the intersection of North Fourth Street and West Ridge Street.

Lightning, Wythe

When
August 31, 2:12 PM EST
Where
Wythe County, 0.88 mi NW of Wytheville
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
36.960, -81.090

Lightning struck a tree about one mile north of Wytheville.

Thunderstorm Wind, Wythe

When
August 31, 2:24 PM EST to 2:30 PM EST
Where
Wythe County, 1.31 mi SE of Lone Ash to 0.99 mi E of Lone Ash
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.907, -80.803

Thunderstorm winds blew down one tree near the Barren Springs post office, a second tree near the intersection of Foster Falls Road and Wysor Highway, and a third tree along the 2700 block of Wysor Highway.

Thunderstorm Wind, Patrick

When
August 31, 11:22 PM EST
Where
Patrick County, Woolwine
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.780, -80.280

Heavy rains combined with thunderstorm winds brought down trees and power lines in Woolwine.

Thunderstorm Wind, Patrick

When
August 31, 11:28 PM EST
Where
Patrick County, 3.52 mi SSW of Dodson
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
36.780, -80.133

Thunderstorm winds blew down large tree limbs along Highway 57.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771395, 782615, 771396, 771394, 771398, 779810, 771397.